Hi all, I was diagnosed about 7 months ago, I now take 6 different meds (gabapentin, cymbalta, levothyroxine, fluoxtine, norflex, and amitriptylene) and 3 different vitamin supplements. With all these meds you would think my health would be sailing "high" but I am still barely able to leave the house, if I go shopping or to visit my daughter it requires about 3 days rest before and 3 days rest after. Do you all take this many meds and have this many problems? I am just wondering, I feel alone in the world with this.
I have had FM for 12 years, now developed into severe FM. Doctors tend to prescribe a lot of medication for this disease, but each one has side effects. At one point, I was on 10 different ones. I am now on one for pain management. Had I to do it over again, I wish I had another doctor who didn't push all the meds, I would have never started many of them.. She kept saying if I take them, I could go into remission by getting my sleep. The unfortunate consequence is that I declined even further because of all the side effects. It's a personal choice as FM is for life. They haven't found a cure yet, although a lot of promising research.The problem with that many is one doesn't know whether one is useful or useless, then it's really hard to track which one is causing side effects. My opinion is she started you on way too many for the neuropathic pain. Here's my take on what she's prescribed:
Gapapentin: some have had success, it is an anti-convulsant, so one has to be comfortable with its affect on the brain. Some studies show long term effects on the brain. The mechanism is it's an anti-seizure medication...it works by calming the nerve signals. FM is a disease of the nervous system, and the neuropathic pain is different than muscular pain. I was on Lyrica for a while. Lyrica is a new generation drug than Gapapentin
Cymbalta- an SNRI used for depression, but has shown some effect on the nerves of FM. I personally found this one zonked me out too much, made me think differently.
levothyroxine - this is thyroid medication,normally not prescribed for FM as the thyroid has nothing to do with the symptoms. Your blood work must have shown a thryoid problem? I have read one article of a doctor who prescribed it without a thyroid problem to give a FM person energy and it has caused health problems.
Fluoxtine=prozac, another anti-depressant. an SSRI, some doctors prescribe both an SSRI and SNRI, personally I think this is overkill. My old doctor had prescribed both, after I quit both, no change in the FM. They do this because sometimes depression happens with FM
norflex - I haven't heard of this ever for FM. Wiki says it's for muscle spasms. One gets muscle spasms with FM, so maybe? I personally, as many others, go rid of mine with Magnesium Malate. Read Dr. Teitelbaum's advice
amitriptylene- is the old type of TCA anti-depressant. Some FM sufferers only take ami and claim it helps.
I've written FM advice in another post, perhaps you can read it via my profile. Based on my experience, some doctors clobber FM from many angles, and I think you have one of those. The thing is all the meds in the world don't cure FM, it only manages symptoms. If you're not getting a quality of life to leave the house, then I'd say they're not working. Some take stronger meds like Tramadol in order to sleep and feel better about that. If you do decide to stop, some have nasty withdrawls and must be done carefully, not cold turkey. One good site to withdrawl is http://www.***********.org/
With or without the meds, I also experience extreme fatigue and have to recover similar to what you describe. It sounds like you have the Severe version of FM.
It's really important she checks your Vitamin D levels. I went years with low Vitamin D and this affects energy levels. I now take 3000 IU a day.
Good luck with getting a solution so you can live a bit! Feel free to message me with any questions,
Hi, Please never feel alone in this, there are tons of us out here who have FM and we have to support each other.
I was diagnosed with it about 3yrs ago, as a result from having 3 back surgeries, partial hysterectomy all within a matter of 3yrs.
I am amazed they gave you that many pills for FM. I am on Gapapentin/Neurotin also but it is for the nerve pain in my legs from spine fusion surgery.
I also take the generic brand of Cymbalta, It helps with the pain scepters, depression and fatigue. As well as Soma, Norco/Hydrocodone.for the pain in my legs,back. Also I take something else but for life of me can't remember the name. It is for arthritis.
I wish I did not have to take so many pain pills, my life is spent either with drawling between med times or waiting for them to take effect after I take them.
I have noticed that my FM flare ups come on when I am stressed, when weather changes. If an event or change in my life take place, I get flare ups big time.The fatigue sometimes is debilitating. I don't know about anyone else but the pressure points are constant when touched they hurt like someone is stabbing me or something. I also can barely pinch my skin without it feeling the same way. That is one symptom that i have not heard of from others before? Feels like every nerve by my bones hurt if touched.
I am not sure why on earth they have you on so many meds, the Cymbalta and the Fluoxtine are forms of anti depressants.
If I were you I would seriously talk to your Dr and find out WHY he has you on so many ones when some seem to be the same in one form or the other.
I am new to this site, but you can talk to me anytime. I enjoy talking to others, compare problems, meds side effects and life in general.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.